Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

New results on the least common multiple of consecutive integers


Authors: Bakir Farhi and Daniel Kane
Journal: Proc. Amer. Math. Soc. 137 (2009), 1933-1939
MSC (2000): Primary 11A05
DOI: https://doi.org/10.1090/S0002-9939-08-09730-X
Published electronically: December 29, 2008
MathSciNet review: 2480273
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: When studying the least common multiple of some finite sequences of integers, the first author introduced the interesting arithmetic functions $ g_k$ $ (k \in \mathbb{N})$, defined by $ g_k(n) := \frac{n (n + 1) \dots (n + k)} {\operatorname{lcm}(n, n+1, \dots, n + k)}$ $ (\forall n \in \mathbb{N} \setminus \{0\})$. He proved that for each $ k \in \mathbb{N}$, $ g_k$ is periodic and $ k!$ is a period of $ g_k$. He raised the open problem of determining the smallest positive period $ P_k$ of $ g_k$. Very recently, S. Hong and Y. Yang improved the period $ k!$ of $ g_k$ to $ \operatorname{lcm}(1 , 2, \dots , k)$. In addition, they conjectured that $ P_k$ is always a multiple of the positive integer $ \frac{\operatorname{lcm}(1 , 2 , \dots , k , k + 1)}{k + 1}$. An immediate consequence of this conjecture is that if $ (k + 1)$ is prime, then the exact period of $ g_k$ is precisely equal to $ \operatorname{lcm}(1 , 2 , \dots , k)$.

In this paper, we first prove the conjecture of S. Hong and Y. Yang and then we give the exact value of $ P_k$ $ (k \in \mathbb{N})$. We deduce, as a corollary, that $ P_k$ is equal to the part of $ \operatorname{lcm}(1 , 2 , \dots , k)$ not divisible by some prime.


References [Enhancements On Off] (What's this?)

  • 1. P. Bateman, J. Kalb, and A. Stenger, A limit involving least common multiples, Amer. Math. Monthly, 109 (2002), 393-394.
  • 2. J. Cilleruelo, The least common multiple of a quadratic sequence, preprint (2008).
  • 3. B. Farhi, Minorations non triviales du plus petit commun multiple de certaines suites finies d'entiers, C. R. Math. Acad. Sci. Paris, 341 (2005), 469-474. MR 2180812 (2006g:11006)
  • 4. -, Nontrivial lower bounds for the least common multiple of some finite sequences of integers, J. Number Theory, 125 (2007), 393-411. MR 2332595 (2008i:11001)
  • 5. D. Hanson, On the product of the primes, Canad. Math. Bull., 15 (1972), 33-37. MR 0313179 (47:1734)
  • 6. G. H. Hardy and E. M. Wright, An Introduction to the Theory of Numbers, fifth ed., The Clarendon Press, Oxford Univ. Press, New York, 1979. MR 568909 (81i:10002)
  • 7. S. Hong and W. Feng, Lower bounds for the least common multiple of finite arithmetic progressions, C. R. Math. Acad. Sci. Paris, 343 (2006), 695-698. MR 2284695 (2007h:11004)
  • 8. S. Hong and Y. Yang, On the periodicity of an arithmetical function, C. R. Math. Acad. Sci. Paris, 346 (2008), 717-721.
  • 9. -, Improvements of lower bounds for the least common multiple of finite arithmetic progressions, Proc. Amer. Math. Soc., 136 (2008), 4111-4114.
  • 10. M. Nair, On Chebyshev-type inequalities for primes, Amer. Math. Monthly, 89 (1982), 126-129. MR 643279 (83f:10043)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 11A05

Retrieve articles in all journals with MSC (2000): 11A05


Additional Information

Bakir Farhi
Affiliation: Département de Mathématiques, Université du Maine, Avenue Olivier Messiaen, 72085 Le Mans Cedex 9, France
Email: bakir.farhi@gmail.com

Daniel Kane
Affiliation: Department of Mathematics, Harvard University, 1 Oxford Street, Cambridge, Massachusetts 02139
Email: aladkeenin@gmail.com

DOI: https://doi.org/10.1090/S0002-9939-08-09730-X
Keywords: Least common multiple, arithmetic function, exact period.
Received by editor(s): July 28, 2008
Received by editor(s) in revised form: August 17, 2008
Published electronically: December 29, 2008
Communicated by: Ken Ono
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society